Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 6, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Mar 31, 2020, 2:43 PM CDT for Morton County, Stanton County, Stevens County, Kansas. It took effect at Apr 1, 2020, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2020, 2:43 PM CDT (19:43 UTC)
- In effect from
- Apr 1, 2020, 1:00 PM CDT
- Expired
- Apr 1, 2020, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
Counties Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 155 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
919 WWUS83 KDDC 311943 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 243 PM CDT Tue Mar 31 2020 KSZ074-084-085-011000- /O.NEW.KDDC.FW.W.0006.200401T1800Z-200402T0000Z/ Stanton-Morton-Stevens- 243 PM CDT Tue Mar 31 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074... 084 AND 085... The National Weather Service in Dodge City has issued a Red Flag Warning For wind and low relative humidity, which is in effect from 1 PM to 7 PM CDT Wednesday. * Affected Area...In Kansas...Fire Weather Zone 074 Stanton... Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens. * Winds...South 15 to 20 mph with gusts up to 25 mph. * Relative Humidity...As low as 14 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
3 follow-up statements
877 WWUS83 KDDC 010917 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 417 AM CDT Wed Apr 1 2020 KSZ074-084-085-011800- /O.CON.KDDC.FW.W.0006.200401T1800Z-200402T0000Z/ Stanton-Morton-Stevens- 417 AM CDT Wed Apr 1 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074...084 AND 085... * Affected Area...In Kansas...Fire Weather Zone 074 Stanton... Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens. * Winds...South 10 to 20 mph with gusts up to 25 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
561 WWUS83 KDDC 011255 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 755 AM CDT Wed Apr 1 2020 KSZ074-084-085-020000- /O.CON.KDDC.FW.W.0006.200401T1800Z-200402T0000Z/ Stanton-Morton-Stevens- 755 AM CDT Wed Apr 1 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074...084 AND 085... * Affected Area...In Kansas...Fire Weather Zone 074 Stanton... Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens. * Winds...South 10 to 20 mph with gusts up to 25 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
689 WWUS83 KDDC 012059 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS Issued by National Weather Service Goodland KS 359 PM CDT Wed Apr 1 2020 KSZ074-084-085-020000- /O.CON.KDDC.FW.W.0006.000000T0000Z-200402T0000Z/ Stanton-Morton-Stevens- 359 PM CDT Wed Apr 1 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074... 084 AND 085... * Affected Area...In Kansas...Fire Weather Zone 074 Stanton... Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens. * Winds...South 10 to 15 mph with gusts up to 25 mph. * Relative Humidity...As low as 14 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 31, 2:41 PM CDT, 2 minutes earlier.
Area forecast discussion, Mar 31, 2:41 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 241 PM CDT Tue Mar 31 2020 ...Updated Short Term, Long Term, and Fire Weather Discussion... .SHORT TERM...(This evening through Wednesday) Issued at 235 PM CDT Tue Mar 31 2020 A trough of low pressure will deepen across the lee of the Rockies tonight and Wednesday as a westerly downslope flow improves and weak ridging aloft develops and moves across the Central Plains. This will result in south southwesterly flow at 10 to 20 mph overnight increasing into the 20 to 30 mph range during the day on Wednesday. Tonight given the forecast dew points early Wednesday morning and expected winds in the boundary layer the lows tonight will be mainly in the 40s. Based on the mixing potential during the afternoon on Wednesday and temperatures in the 850mb to 700mb layer supports highs climbing into the mid 70s to around 80 degrees. These winds when combined with the expected afternoon relative humidity will also result in critical or near critical fire weather conditions across southwest Kansas. Currently the area where the lowest afternoon relative humidity values will most likely occur will be west of a Ulysses to Liberal line. As a result will issue a Red Flag Warning in this areas for Wednesday afternoon. .LONG TERM...(Wednesday night through Tuesday) Issued at 235 PM CDT Tue Mar 31 2020 Another warm afternoon can be expected on Thursday, especially south of a cold front that will cross southwest Kansas Thursday afternoon. Highs Thursday will range from the 60s across west central and north central Kansas to the lower 80s across portions of south central Kansas and along the Oklahoma border. In addition to the warm (upper 70s to lower 80s) that are expected Thursday afternoon across south central Kansas and along the Oklahoma border there will also be a slight chance for some widely scattered strong to severe thunderstorms early Thursday evening based on the 0-6km shear of +35 knots and cape values from the NAM at 00z Friday ranging from 1000 to near 2000 j/kg. The two main inhibiting factors for the thunderstorms near and west of the Pratt and Medicine Lodge areas Thursday evening will be the warm mid level temperatures that will be present based on the 00z Friday 7000mb temperatures and exact location of the cold front and dryline. Given the uncertainty on where the cold front and dry line will be located at 00z Friday have decided to stay close to the latest guidance which kept a slight chance for evening thunderstorms east and south of Dodge City. Colder air will filter into southwest Kansas Thursday night and Friday as an area of high pressure builds into the Central Plains and a cold front moves into Oklahoma and the Texas Panhandle. NAM and GFS are in good agreement with the cold air advection Thursday night as gusty north winds at 20 to 30 mph develop behind the cold front that will be moving across Oklahoma and the panhandle of Texas. Based on the cooling forecast in the surface to 800mb level from 00z to 12z Friday it appears that the lows early Friday morning will range from the mid 20s to lower 30s. The potential exists that even a few locations could experience wind chills in the teens early Friday morning as well. Later shifts will need to monitor the depth of the low level moisture that will also invade southwest Kansas late Thursday night into early Friday for the potential for some light precipitation as temperatures fall back to or below freezing. Highs Friday in the upper 40s to mid 50s will give way to another night of temperatures at or below freezing Friday night. Based on the clear skies and light winds expected early Saturday morning will favor undercutting the coldest guidance for lows. This would result in a hard freeze for most of southwest and north central Kansas as temperatures fall back into 20s. For the remainder of the weekend and into early next week a warming trend can be expected across southwest Kansas. Highs will climb from the upper 50s to mid 60s on Saturday to the mid 70s to lower 80s on Monday. Warm and windy conditions late this weekend into early next week will once again bring an increase in fire weather conditions to western Kansas. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1217 PM CDT Tue Mar 31 2020 South winds will continue through the overnight hours at 10 to 15 knots as trough of low pressure deepens across eastern Colorado. A 45 to near 50 knot low level jet is forecast to develop after 06z across western Kansas in the 800 to 850mb level so will be including a low level wind shear group late tonight. Southerly winds will increase into the 15 to 20 knot range between 12z and 15z Wednesday as the stronger winds in the lower levels of the atmosphere begins to mix down to the surface. BUFR soundings indicating VFR conditions can be expected over the next 24 hours. && .FIRE WEATHER... Issued at 235 PM CDT Tue Mar 31 2020 Warm, dry and windy conditions will develop across southwest Kansas on Wednesday. Afternoon relative humidity values will fall back to around 15 percent west of a Ulysses to Liberal line as afternoon temperatures climb into the mid to upper 70s. Gusty southwest winds can also be expected in this area which will result in critical fire weather conditions. Open burning is discouraged due to increased wind and lower humidity. Any open fires Wednesday afternoon in this area can quickly escape and can be very difficult to control. A red flag warning is in effect Wednesday afternoon for Morton, Stanton and Stevens counties. && .PRELIMINARY POINT TEMPS/POPS... DDC 46 77 49 70 / 0 0 0 0 GCK 43 78 45 66 / 0 0 0 0 EHA 46 80 46 77 / 0 0 0 0 LBL 46 79 46 75 / 0 0 0 0 HYS 45 75 50 67 / 0 0 10 10 P28 44 72 52 75 / 0 0 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM to 7 PM CDT Wednesday for KSZ074-084- 085. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert FIRE WEATHER...Burgert
Hazardous weather outlook, Mar 31, 4:39 AM CDT, 10 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 439 AM CDT Tue Mar 31 2020 KSZ030-031-043>046-061>066-074>081-084>090-011000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 439 AM CDT Tue Mar 31 2020 /339 AM MDT Tue Mar 31 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Some patchy dense fog will occur across parts of southwest Kansas early this morning. The fog should burn off rapidly after sunrise. Increasing south winds and warmer temperatures will bring an elevated fire weather risk to far southwest Kansas this afternoon. Day 1 Hazards ------------- * Fog: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- A more elevated fire weather risk will develop on Wednesday over far southwest Kansas as humidity levels drop to near 15 percent and gusty south winds develop. Days 2-7 Hazards ---------------- * Wednesday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Ice accumulation: Limited risk - Fire weather: Elevated risk * Friday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Fire weather: Elevated risk * Sunday - Lightning: Limited risk - Fire weather: Elevated risk * Monday - Fire weather: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Nearby
Red Flag Warnings in Kansas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.